Hail, Grant
- When
- August 27, 1:05 PM CST
- Where
- Grant County, 1.69 mi NE of Herman Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.870, -96.150
By noon CST on the 27th, a weak area of surface low pressure was located over southeast South Dakota, with a stationary front extending to its north-northeast (along a Lidgerwood, ND, to Waskish, MN, line). Thunderstorms initially formed along a line from south of Bismarck (ND) to near Bemidji (MN), and across the tri-state boundary of ND, SD, and MN.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By noon CST on the 27th, a weak area of surface low pressure was located over southeast South Dakota, with a stationary front extending to its north-northeast (along a Lidgerwood, ND, to Waskish, MN, line). Thunderstorms initially formed along a line from south of Bismarck (ND) to near Bemidji (MN), and across the tri-state boundary of ND, SD, and MN. The event had deep moisture to tap into, with precipitable water values around 1.5 inches. By early evening, the storms had shifted off toward Brainerd and Duluth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 27, 8:40 AM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 940 AM CDT MON AUG 27 2007 FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL AND TEMPERATURES. SURFACE BOUNDARY ORIENTED ALONG A BWP-BDE LINE WITH SURFACE LOW CENTERED JUST WEST OF PIR. BOUNDARY TO SLIDE SLOWLY SE TO EASTERN/SOUTHERN EDGE OF FORECAST AREA BY LATE AFTERNOON. ELEVATED BOUNDARY TO REMAIN WEST OF SURFACE FEATURE AND WITH SHORTWAVE MOVING INTO EASTERN NORTH DAKOTA AT THIS TIME SPOTTY CONVECTION TO CONTINUE. WILL LIKELY SEE A LULL IN SEVERE POTENTIAL UNTIL LATER IN THE DAY. WITH ABOVE WILL CONTINUE MID RANGE POPS GOING BASED ON CURRENT RADAR TRENDS. LATER THIS AFTERNOON FAVORED SEVERE POTENTIAL STILL LOOKS TO BE ACROSS SE HALF OF FORECAST AREA AS REGION COMES UNDER ENTRANCE REGION OF UPPER JET FOR BROAD SCALE LIFT. ATMOSPHERE WILL BE RIPE WITH PRECIPITABLE H20 VALUES GREATER THAN 1/5 INCHES...DEWPOINTS UPPER 60S TO LOWER 70S. A BIG PLAYER WILL BE DEGREE OF HEATING WITH CURRENT CLOUD COVER. WITH UNCERTAINTY WILL NOT MESS WITH MAXIMUM TEMPERATURES TODAY. STEADY COLD ADVECTION/CLOUDS WILL HOLD TEMPERATURES DOWN BEHIND FRONT. AHEAD OF BOUNDARY ACROSS SE FA WITH HEATING COULD WELL SEE TEMPERATURES BACK INTO THE 80S. WILL TIME ISSUANCE OF FORECAST TO COINCIDE WITH WATCH EXPIRATION AT 10AM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT MON AUG 27 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT MON AUG 27 2007 ...SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY ROUGHLY SOUTH OF A LINE FROM WASKISH MINNESOTA TO VALLEY CITY NORTH DAKOTA. THE STORMS WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL BE POSSIBLE. WHILE SOME SEVERE THUNDERSTORMS MAY OCCUR THIS MORNING...SEVERE THUNDERSTORMS WILL BE MOST LIKELY THIS AFTERNOON AND EVENING BETWEEN 3 PM AND 8 PM. A COLD FRONT EXTENDS FROM BAUDETTE MINNESOTA TO FORMAN NORTH DAKOTA AND MOVE SOUTHEAST DURING THE DAY. MOIST UNSTABLE AIR WILL MOVE NORTH OVER THE FRONT AND PRODUCE THUNDERSTORMS TODAY. ALSO AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE FORECAST AREA AND WILL AID IN THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
848 AM CDT MON AUG 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 7 N GRAFTON 48.52N 97.40W
08/26/2007 M1.00 INCH WALSH ND CO-OP OBSERVER
&&
HOPKINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
924 AM CDT MON AUG 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 1 W RED LAKE 47.88N 95.04W
08/26/2007 BELTRAMI MN PUBLIC
INTERSECTION OF MN ROUTE 1 AND MN ROUTE 89 ON SOUTH SIDE
OF LOWER RED LAKE...POWER LINES DOWN.
&&
HOPKINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
140 PM CDT MON AUG 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FUNNEL CLOUD 4 NNE ANETA 47.73N 97.96W
08/26/2007 NELSON ND LAW ENFORCEMENT
SHERIFF REPORTED FUNNEL CLOUD JUST NORTHEAST OF THE
INTERSECTION OF HIGHWAYS 15 AND 32
0805 PM TORNADO 7 NE ANETA 47.75N 97.88W
08/26/2007 NELSON ND DEPT OF HIGHWAYS
IN RUGH TOWNSHIP SECTION 13 SEVERAL GRAIN BINS
MISSING...IN SECTION 26 GARAGE MISSING AND SEVERE ROOF
DAMAGE TO HOUSE...GRAVEL MISSING FROM 124TH AVE NEAR 26TH
STREET NEAR SECTION 22 AND LARGE AMOUNTS OF DEBRIS
SCATTERED ACROSS SECTION 23. TOUCHDOWN NEAR RUGH LAKE.
TIME APPROXIMATE.
0900 PM TORNADO 1 S FLORIAN 48.43N 96.63W
08/26/2007 MARSHALL MN PUBLIC
ROOF OFF HOUSE...NUMEROUS TREES DOWN ON FARMSTEAD.
1000 PM TORNADO 6 NW ELDRED 47.74N 96.87W
08/26/2007 POLK MN PUBLIC
2 BUILDINGS DESTROYED ON FARMSTEAD WITH SIGNIFICANT TREE
DAMAGE ON FARMSTEAD AS WELL. INDIVIDUALS WERE IN THE
STORM CELLAR AT THE TIME OF THE EEVNT AND DESCRIBED A
VERY DISTINCT...RAPID AND SHORT LIVED DROP IN PRESSURE AT
THE TIME OF DAMAGE.
1015 PM HAIL 5 E MIDDLE RIVER 48.44N 96.05W
08/26/2007 E0.88 INCH MARSHALL MN TRAINED SPOTTER
1.75 INCHES OF RAIN IN 15 MINUTES.
&&
MEWENSThe Aberdeen radar (KABR), 182 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
13 hail, 1 thunderstorm wind. Local standard time, as filed.
The large hail damaged vehicles, roofs, gutters, and skylights.
Hail covered the lawn.
The wind gust was measured by the ASOS at the Park Rapids aiport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47449, 47450, 47451, 53647, 47452, 49982, 47453, 47454, 47455, 47456, 47457, 47458, 47459, 47460.